Wrong dosage on Adrenaline

  1. I'm a fresh graduated nurse appointed into a hospital emergency department 9 months ago. The department can receive 80+ ambulance cases with walk in patients up to 130+ cases per day!

    Recently I attended to a case brought in by paramedic. Patient, Mdm C developed severe rashes over the body with wheezing sounds heard upon breathing.

    It's an allergic reaction, paramedic and I brought patient to the resuscitation site without hesitation. BP cuff and SPO2 probe was put up, with 15L of oxygen delivered through non-rebreather mask, the best I could do while waiting for doctor to review.

    Medical Officer A came and attended to Mdm C. She tried to cannulate, difficult vein as patient developed hives over the upper limbs and body trunk.

    "Give IM Adrenaline" Medical Registrar B mentioned.

    "The 1:1000 unit adrenaline?" I replied.

    "Yes please" as replied by the MR B.

    I broke the ampoule and withdrawed the drug, 1:1000 unit or equivalent to 1ml : 1mg of adrenaline.

    MR B attended to other patients while MO A and I stayed with Mdm C, wheezing sound becoming louder and louder, she's in distress.

    It's the medication in my hand which will reverse the situation, it's gonna be a difficult airway for intubation if she collapsed, I told myself.

    MO A struggled, finally got a site and was obtaining blood specimens. I reconfirmed with her the total dosage of adrenaline to be served to patient, it was my first time giving the IM Adrenaline.

    "To serve 1:1000 unit equivalent to 1mg of adrenaline doc?" I said.

    "Yes please, I heard the order informed is 1:1000 unit" replied the MO A.

    Before the needle touch the patient, I recheck."1:1000 unit equivalent to 1mg of adrenaline, yes doc?" I asked.

    "Yes please serve" replied the MO A.

    I did not query more, patient was in distress with worsening wheezing sounds, the doc might need to increase the adrenaline dosage in view of the situation. I trusted the MO A, she should have knowledge in handling anaphylaxis.

    After the drug is given, patient turned well. Hives gone wheezing sound subsided.

    I'd done a great job, complimenting myself

    I then approached a computer, time to acknowledged the medication I'd served.

    [Adrenaline Autoinjector 0.3ml / 0.3mg]

    I stunned after reading the prescription.

    It's not something I'd heard from the MR B, not from the MO A too, I alerted MO A regarding the order, she said she heard 1:1000 unit of adrenaline and she will clarify the issue for me.

    MR B then came, I query her regarding the order, she shocked, asking me why didn't I query someone more senior if I was not sure regarding the dosage to be served.

    It was a medication error.

    It was a tragic to me, a bad experience for a fresh graduate nurse like me. Incident report was made, I would not want patient to be in life treathening situation, I recheck the parameter every 5 minutes making sure that she's fine.

    By then my nurse clinician gave me a hard time, questioning me why didn't I recheck dosage with MR B, why would I trust MO A regarding the dosage, why didn't I call pharmacy regarding the dosage, is the situation so desperate that I had to serve the IM Adrenaline? Warning letter was given and I am not allowed to serve any medication until 3 months later.

    I felt so bad regarding the situation, I was trying to help, trying to save a life, of course I don't mean to conduct the medication error, I just feel like leaving nursing once and for all.
    Last edit by Cheah NG on Aug 6
    •  
  2. 1 Comments

  3. by   ILUVERNSG
    We've all been there my dear. Every nurse makes a med error (or two or three).

    The key here is not to beat yourself up but to:
    1) thank heaven that no one was hurt and,
    2) learn from this experience.

    I'll bet this will never happen again. Because you will learn from this.

    You must be so careful with critical care drugs even in emergent situations.
    You're brand new so I would say, if there is ever any question in your mind, take 2 seconds to do a 'nursing consult' with another RN and have them double check.
    Even nurses who have been practicing for decades will do this. Better to be safe than sorry, I always say!

    Just suck it up for the three months. Hold your head up high and learn all you can about ER nursing. Get yourself a med book or a phone app to quick check doses, side effects, etc. I think 3 months of no med administration is a bit harsh, but that's just me. Not to say that a med error should be brushed off but, it seems a shame for you to lose all that time as a new nurse learning the tons of meds given for so many different things. I would rather see some remediation take place with a hospital educator or supervised med administration for a set period of time. Oh well, I don't make the rules...

    Hang in there, my dear. You WILL get through this!

close